Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Pregnant and Addicted to Lortabs

I Have been addicted to Vicoden and now Lortabs for about 2 1/2 years. I consume about 25 to 30 a day. I recenctly found out that I am PREGNANT with my 1st child. I am about a month and a week along. I need information on what damage I may have already done to my baby and the best way to get off this nasty addiction without affecting my unborn baby. Any suggestions on the easiest way to deal with the withdrawal symptoms? Please help me and my child!
34 Responses
Avatar universal
That was so nice of you to share. I know methadone is safe during pregnancy. (used in the right amounts of coarse) I was wondering about ultram. I think it is also safe .... but I would trust methadone or the opiates before trusting ultram, because it's relatively new. I like to stick with the tried and true. Gee .... it's really great to see all the help and support here. I wish I was having a baby (smile) .... Goldie
Avatar universal
The tylenol alone at that dosage is toxic to the fetus. The opiates are not good either but the tylenol is the worst of the problem right now. You are definately someone that needs to level with your doctor. Some people cannot or will not tell their doctor about their problem. In your case, for the sake of the baby, you have no choice. If you must stay on an opiate choose a long acting one.  The continually fluxuating opiate levels in your body using lortab are very stressful to the fetus.
Avatar universal
I was in the same predicament last year...I had an abortion.  The first 3 months are crucial to the developement of the baby, so after talking with my doctor even though it went completely against my beliefs, I went through with it.  I am not a pro-lifer.  I really wanted another child, so this was not an easy decision.  I hate myself for what I've done.  I look at the child I already have, and I think I could have had another beautiful baby...I'm crying as I write this.  I have screwed up so badly in the past couple years...I've compromised every moral I've practically ever had.

You need to ask yourself can you quit right now?  You also need to find out if going into full-blown withdrawal right now could make you have a miscarriage...you could have major complications with that one.  What does your doctor think?  You may be able to detox with the use of something like, and I HATE to say this, Methadone for a couple days...that is what they generally use for pregnant women.  Buprenex is a drug that has proven to cause birth defects, so I think that would be out.

You have the hardest choices in front of you.  You are going to struggle with any decision you make, but please know you are not alone.
Avatar universal
I have seen with my own eyes opiate addicted babies...it is the most horrendous thing I've ever witnessed...crying non-stop with nothing to comfort them.
Avatar universal
Mariposa, again, is right. Please do yourself & more importantly, your baby a favor...swallow your pride & talk to your doc. It's going to be a hard thing to do but your doctor should find this very commendable as would I. The time to get clean is now! You have somebody elses life depending on it besides your own. No pills or "high" are worth the future quality of life or the lack there of...of your unborn baby.
I'll be thinking of you & wishing you all of the strength in the world to help you through this.
Avatar universal
Alot of babies are born addicted ..... they use phenobarbitol (or at least they used to) and watch baby very carefully. They do not want the newborn to be uncomfortable, or the new Mom. Definately work this out with your doctor. Also call a few other doctors or clinic's to help with this. Your doctor needs to be totally supportive and non judgemental. This is a big blessing .... let them take care of you and baby. Do your own reseach over the internet so you will be informed, but you need medical attention. Also .... doctor patient information is private. He can't tell anyone without your consent. Good luck to you and baby .... Goldie
Avatar universal
Hello

I am sorry to hear of your situation.  I know how scared you must be.  I have been told by many doctors that when you are pregnant you can use Darvocet???  Maybe you can ask your doctor about this.  If you are taking these meds to control your pain then you should discuss this with a doctor.  If you are using mainly to get high I think you should try to quit for your baby's sake.  

Ultram can do wonders for withdrawal.  I am not sure how it effects a fetus though.  

Good Luck hun.  Keep us posted!
Avatar universal
There were only cautions about posting email addresses.
If this isn't an appropriate time for posting an email add., I don't know what is.
Avatar universal
sorry about your situation. If you want to have this baby, yes you must be 100% honest with your doc. Sometimes its NOT the best thing to withdrawl from opiates= too much of a shock for the baby. Regardless, you should be monitored. Good luck.
Avatar universal
E-mail me at ***@**** I don't check that e-mail very often but I will and then I will give you my regular e-mail address. Hope to hear from you soon. You will be ok!
Avatar universal
Thank you so much for your advice, all of you! I have every intention in discussing this matter with my Doctor. My pride has no importance compared to the unborn miracle I am carring in body right now. I am married to a wonderful man and have 2 step sons, and you would think these 3 special boys in my life would be enough to get off the pills. I have never gone through anything of the sort ever in my life. All I want is to make sure what ever the Dr. suggests and the research I have found is the best thing for my baby. Most of the advise on this sight suggest one to three things; to get medical attention and try a methadone treatment, or Continue taking the pills and safetly detox the baby after birth, or wean myself off of them. I guess I want to hear from someone that has done one of the above and tell me there side. I am afraid to keep taking them while pregnant because I don't want to permantly damage the baby, But the doctor said there is little known of any long term damage. Is this true? The other was Methadone, I have heard you get just as addicted to this, is this true? And Finally I am afraid that if I wean myself off of them I won't do it right and I may still have withdraws and possible miscarriage. Please, your advice truely depends on a life.
Thank you so much for your time. God Bless and my this help others.
SAT
Avatar universal
This is a situation many women addicts find themselves in and it's not a good one. As the doc pointed out, the baby will be born addicted. I'm sure the hospital staff will try to make it as comfortable as possible but how much has phenobarbital helped anyone else who has tried to CT? I, too, have seen addicted babies and it is heart wrenching.

There is another reality to face. I worked in a hospital and there is, unfortunately, a very negative attitude toward women who are addicts and deliver addicted babies. Most people, including medical personnel, don't understand addiction to begin with, and having a baby while addicted is seen as the height of irresponsibility.

I don't know if wd could cause a miscarriage but it is definitely something to discuss with your OB/Gyn. Perhaps a taper schedule could be worked out to minimize the risk if it exists. The bottom line is that you need to get off for your baby.

This is from rxlist.com:
--------------------------------------------------------
Teratogenic Effects: Hydrocodone has been shown to be teratogenic in hamsters when given in doses 700 times the human dose. There are no adequate and well-controlled studies in pregnant women. Hydrocodone bitartrate and acetaminophen tablets should be used during pregnancy only if the potential benefit justifies the potential risk to the fetus.

Nonteratogenic Effects: Babies born to mothers who have been taking opioids regularly prior to delivery will be physically dependent. The withdrawal signs include irritability and excessive crying, tremors, hyperactive reflexes, increased respiratory rate, increased stools, sneezing, yawning, vomiting, and fever. The intensity of the syndrome does not always correlate with the duration of maternal opioid use or dose. There is no consensus on the best method of managing withdrawal. Chlorpromazine 0.7 to 1 mg/kg every 6 hours, and paregoric 2 to 4 drops/kg every 4 hours, have been used to treat withdrawal symptoms in infants. The duration of therapy is 4 to 28 days, with the dosage decreased as tolerated.

-----------------------------------------------------------
This should be a very joyous time of life for you. I am sorry that you have to go through this. Don't panic or despair. The odds are you will be able to kick your habit for the sake of your baby, and it doesn't sound to me as if there is any evidence that you are harming your fetus at this point.

itsadogslife
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.